Jump to content

Depressing Dreams...


Recommended Posts

Hi all,

This is my first post here or wnywhwere regarding my depression. I am still getting used to being depressed....for 35 years I was more or less flying high. Hit a rough patch about a year ago with an illness (IBS and/or small intestinal bacterial overgrowth) as well as insomnia (waking at 3-4 and not able to get back usually with thoughts racing). With defenses down, about 6-8 months ago, I started becoming depressed although I wasn't sure what was happening to me. All the while taking different benzos to help me sleep (klonopin best solution although not perfect). Have been seeing a therapist for about 6 months and a other docs suggested starting Lexapro which I have about five days ago. This is my first experience with AD's.

One of the first things that alerted me to something "different" going on was the oddness of my dreams in recent months.....random violence etc. But recently, and certainly since starting the Lexapro, my dreams are simply depressing and even stranger than ususal. Even if there is no violence or obviously depressing dreams, I wake up thinking "what the hell was that...." I will go to bed feeling okay, not thinking negatively at all. But I will have these hopeless, sad dreams. I may even be having a great (relatively) day and "pow" my dreams are awful. Of course, this creates a bad environment to start the day. I don't believe that I have restful sleep on a regular basis.

Does depression affect others in this way? Will Lexapro help eventually (I have read about initially negative effects with sleep etc.). My docs went back and forth suggesting remeron, wellbutrin and celexa but settled on Lexapro. I am taking it with yogurt in the morning. Does Lexapro tend to work for others on this site?

Thank you.

Link to comment
Share on other sites

Hello and welcome! For what it's worth, I tend to be a very vivid dreamer (and always have been) but my p-doc has also told me that having a more active dream-life is common for people on antidepressants. I can definitely relate to the feeling of "dream hangover" - sometimes they can really do a number on you, no matter how much you tell yourself it was just a dream. I do take Lexapro, but at bedtime (I don't know if day or night is better; that's how it was prescribed for me). Getting good sleep can make a major difference in how we feel, so I definitely sympathize. Keep up with the therapist and p-doc; it may help to talk about your dreams, and the p-doc may be able to give you another med option if sleep continues to be a problem.

Link to comment
Share on other sites

:welcomeani: to DF, fightingblues,

Glad to hear you have sought professional help. Broken sleep is detrimental to our mental health. I have suffered with it for more years than I can count. I suggest you take Lexapro in the morning unless it makes you sleepy. If you do get side-effects they usually go awake in a few weeks. If they are severe and causing you problems, call your pdoc ASAP> If you haven't, check out the Lexapro forum furthe down the menu for information and others' experiences with it. It's not unusual to have ups and downs with mood (even in your dream) as this will dissapate as it builds up in your system. Try to give Lexapro up to 8 weeks to receive full benefits. Also, long-term illnesses can increas the risk of depression.

Sheepwoman

Link to comment
Share on other sites

For me, Ive always been a very vivid dreamer my entire life. This has changed a lot during my depression and I barely ever dream at all anymore. I also suffer with terrible insomnia, both trouble getting and staying asleep. I recently switched to a new antidepressant and suddenly I've been having extremely vivid and sometimes odd, even disturbing dreams. My psychiatrist believes this to be a relatively good sign as opposed to bad. At least in my case, he explained that I don't necessarily have to attribute the dreams to the ADs as a bad side effect, but that I may actually be getting a lot more deep REM sleep, something I've not been having much of for months and months and that the increase in dreaming may be a more positive indication that the AD is going to work well for me. It's an interesting thing to hear, not sure if I'm buying it yet, but he did say so long as you can kind of manage and deal with the dreams and they don't impact your day too much then it's no cause for alarm. Personally, it helps me to try to find the humour in it, even if it wasn't funny, but to try to find some aspect such as being at work in my living room lol...it helps to just kinda laugh it off as a silly dream. Best to you

Link to comment
Share on other sites

Hi and Welcome to DF fightingblues

I am sorry that you are struggling so much with your dreams. Some meds can increase your dream activity. I am not a professional, but many people with depression can have very vivid dreams as well. I have a dream interpretation thread in the Water Cooler, you may find it helpful. Also the Celexa/Lexapro Room may have a lot of info for you as well.

Please make yourself feel at home.

Trace

Link to comment
Share on other sites

Hi fighting blues, your post interested me because I too have a bacterial overgrowth, I wonder if we have the same thing. I've been told that there are links between this and depression and anxiety, I wonder if there is any truth in this.

I too am on lexapro and certainly noticed I was having strange dreams and nightmares when I started the pill, it did pass for me, I'm pretty sure they will pass for you too x

Link to comment
Share on other sites

Welcome to DF! I hope your dreams smooth out. Have you ever thought of using Melatonin? It's a natural supplement that's dirt cheap and while it doesn't help you to GET to sleep, it helps you STAY asleep.

About dreams, I've ALWAYS had bizarre dreams, even way before meds. Oh, I still have wierd "what was that all about" dreams but now I just can't remember them when I wake up. Strange.

Anyway, welcome! I hope you will see that you have lots of friends here.

Imaworrywart

Link to comment
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...